Oxycodone is a powerful opioid analgesic that is commonly used in managing painful conditions such as cancer and amputations. It is offered to patients who have not found any relief with over the counter pain killers such as paracetamol or non-steroidal anti inflammatory drugs. Unfortunately, oxycodone brings with it a high chance of abuse, and during this time patients can overdose accidentally. In addition, patients who are on long term treatment might find that the dose they are taking is insufficient in controlling pain, and in such situations may take some additional oxycodone to relieve the pain. This can once again lead to an overdose.
In this article, we shall take a look at oxycodone overdose in a bit more detail.
How oxycodone works
Oxycodone acts on the opioid pain receptors within the brain, blocking them and causing pain relief. It prevents the release of the nervous system stimulants that are necessary to cause pain. Unfortunately, oxycodone is accompanied by certain side effects such as slowing down of respiration and drowsiness.
Oxycodone can cause a variety of symptoms if taken in a dose that is over and above the daily prescribed quantity. The dose that is prescribed for each patient is different, so there is no clear amount that would be classed as a dose high enough to overdose. In addition, there are numerous other factors that can play a role in the development of an overdose. For example, patients may become tolerant to the daily dose of oxycodone, and in patients who abuse the drug, they are likely to take more to cause the same effect that they used to get with the starting dose. Patients may be taking additional treatment that may affect the absorption of the drug and how it acts. Finally, any acute illnesses that the patient suffers from can cause an accidental overdose of oxycodone due to faulty absorption.
Symptoms of overdose
A patient who overdoses on oxycodone can suffer from a number of different symptoms. In particular, patients can develop –
- Respiratory – Patients may notice a difficulty in breathing, and this may get to a point where the breathing can stop. This is called a respiratory arrest and can be life threatening if not treated immediately. Patients require treatment with a drug called naloxone which displaces oxycodone from its receptors.
- Neurological – Patients can develop decreased level of consciousness and drowsiness. Patients may also notice a headache in association with dizziness and lightheadedness. These are relatively rare, but if they occur they do require treatment.
- Gastrointestinal – Abdominal pain, nausea and vomiting are the common effects seen in an overdose. This effect is commonly seen in patients who have underlying problems with their gastrointestinal system such as colon cancer.
- Psychiatric – Patients who overdose on oxycodone can develop hallucinations and psychosis, and this would require immediate attention and treatment by a psychiatrist.
- Skin – Itching of the skin can occur. Specific treatment may be prescribed by dermatologists.
Patients who have overdosed on oxycodone need treatment immediately. Hospital admission and stopping the drug gradually will be needed, as stopping the drug suddenly will cause withdrawal symptoms. Specialist will likely be involved in managing these patients.
Oxycodone overdose can occur in a variety of situations. It can cause a plethora of worrying symptoms and can be life threatening. Urgent treatment is needed in a specialized setting.